California, 2021Heavy Snow and Winter Weather in California, March 14 to 15, 2021
March 14 to 15, 2021 · NWS EKA · 10 events in 5 counties and zones
The next in a series of cold upper troughs moved east across northwest California during mid March. Light to moderate snow occurred across the mountains as a result.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The next in a series of cold upper troughs moved east across northwest California during mid March. Light to moderate snow occurred across the mountains as a result. Impacts appeared to be minimal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Mar 14, 1:55 PM PST, 5 minutes earlier.
Area forecast discussion, Mar 14, 1:55 PM PST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
255 PM PDT Sun Mar 14 2021
.SYNOPSIS...Rain continues to spread across the area this
afternoon. Showers will continue tonight into early Monday
morning, with some likely containing small hail. Late this
afternoon and tonight snow levels will quickly. Drier weather
will prevail from Monday afternoon through the middle of the week.
More rain is expected late in the week.
&&
.DISCUSSION...The front is currently moving into Northwest
California this afternoon. Rain is spreading across the area and
winds are gusty. Currently snow levels are around 3,500 to 4,000
feet. Later this afternoon behind the front snow levels are
expected to fall quickly to around 2,000 feet and continue to fall
to 1,000 or 1,500 feet late tonight. By the time snow levels get
this low the majority of the precip is expected to be over. The
current winter weather advisory remains at 1,500 feet. This
generally looks on track, although some areas may not see 2 inches
down to 1,500 feet. Steady rain will become more showery and
convective in nature behind the front. The cold air aloft will
bring the potential for small hail this evening and overnight.
With the wetbulb zero height dropping to around 2,000 feet and 850
MB temperatures falling to -5C this will make accumulating small
hail likely. The best chance for small hail will be late this
evening. No thunder has been observed in the approaching trough
behind the front and confidence that we will see much thunder on
the coast is diminishing.
In addition behind the front winds will become northerly and
increase once again. Gusts of 30 to 40 mph are possible in exposed
areas on the Mendocino coast. Areas farther north and over the
inland ridges will also see breezy winds, but they will be much
lighter.
Showers look to come to an end fairly quickly Monday morning as
the trough moves out of the area and high pressure starts to build
in. Temperatures at the coast and in Mendocino and Lake county
will likely be chilly, but at this point will hold off on issuing
a frost advisory or freeze warning as there may be a few showers
ongoing and quite a few clouds around and the winter weather
advisory remains in place in some locations. Also, winds will
remain breezy and keep most areas from decoupling. Monday
afternoon there may be a few very light and isolated showers
across the interior, but most areas are expected to see dry
conditions. Brisk northerly winds are expected along the coast in
the afternoon with gusts to 30 mph expected.
Monday night into Tuesday morning is expected to see quite cold
temperatures across the region. Many of the inland valleys are
expected to see lows drop into the 20s with some of the colder
spots possibly seeing lows in the low to mid 20s. A hard freeze
warning may be needed for portions of Mendocino and Lake
counties. There may be a few of these valleys that see fog and
will end up warmer, but since there is most of a day to dry out
this isn't looking too likely at this point. Tuesday night into
Wednesday will see chilly temperatures once again, but most areas
will be warmer than Tuesday morning.
Starting on Thursday an upper level trough is expected to bring
more rain and mountain snow to the area. This trough slowly moves
onshore bringing periods of rain and high elevation snow.
Currently it looks like snowfall will generally remain above 3,500
to 4,500 feet. Rainfall amounts generally look to be modest and
beneficially, although there are some small probabilities that the
rainfall could be heavier. A generally wet pattern is expected to
continue through the weekend. Confidence is low on the details and
there will likely be some breaks in the rain. MKK
&&
.AVIATION...The frontal boundary has ushered in moderate to heavy
rain at the coastal terminals and gusty winds, making low- level
wind shear a concern. Post frontal showers will continue through
the evening with potential for small hail as well as a slight
chance of thunder at KCEC and KACV until early Monday morning.
Instability is not as prevalent, yet the threat of hail and
lightening are possible and are reflected in the TAF period. KUKI
is expected to stay in MVFR until late tonight when gusty winds
from the NW set in. /EYS
&&
.MARINE...Northerlies will quickly redevelop by late afternoon
and increase yet again. In fact, another round of Gales are now
expected starting late this evening, mainly over the southern
waters, but the northern outer zone will also experience Gale
force winds as well. The gale warnings in the southern zones look
on track and an additional gale warning has been added to the
northern outer waters, beginning this evening. Steep, short-period
seas will develop and build in response to these increased winds.
A west to northwest swell will continue to build today and peak
early on Monday around 11 to 13 feet at 11 seconds. The
combination of the short-period seas and mid-period swell will
likely lead to a chaotic sea state the next couple of days.
Otherwise, another northwest swell will move through the waters
starting overnight on Tuesday. /JAW /EYS
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 5 PM this afternoon to 11 AM PDT
Monday for CAZ104-106-108-110-111-114.
Winter Weather Advisory from 2 PM this afternoon to 11 AM PDT
Monday for CAZ102-105-107.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 4 AM PDT Tuesday for PZZ450.
Small Craft Advisory until 11 PM PDT this evening for PZZ455.
Gale Warning from 11 PM this evening to 10 PM PDT Monday for
PZZ455.
Small Craft Advisory until 8 PM PDT this evening for PZZ470.
Gale Warning from 8 PM this evening to 4 AM PDT Tuesday for
PZZ470-475.
Small Craft Advisory until 8 PM PDT this evening for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Mar 14, 1:06 PM PST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
206 PM PDT Sun Mar 14 2021
CAZ112-113-115-152115-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake County-
206 PM PDT Sun Mar 14 2021
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
Accumulating small hail will be possible on roadways late tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tuesday morning may see low temperatures drop into the upper 20s in
the valleys.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ102-105-107-152115-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
206 PM PDT Sun Mar 14 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM PDT MONDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
A Winter Weather Advisory is in effect above 1500 feet from this
afternoon through Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Winter Weather Advisory is in effect above 1500 feet through
Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ106-108-110-111-114-152115-
Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
206 PM PDT Sun Mar 14 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM PDT MONDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
A Winter Weather Advisory is in effect above 1500 feet from late
this afternoon through Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Winter Weather Advisory is in effect through Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ101-103-109-152115-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
206 PM PDT Sun Mar 14 2021
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
Accumulating small hail will be possible on roadways from this
afternoon through early Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Freezing temperatures are likely Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ104-152115-
Southwestern Humboldt-
206 PM PDT Sun Mar 14 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM PDT MONDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
A Winter Weather Advisory is currently in effect.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Low temperatures in the upper 20s are likely Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Del Norte Interior
- When
- March 14, 2:00 PM PST to 4:00 PM PST
- Where
- Del Norte Interior forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
Three inches of snow near French Hill. Elevation of the report was 1800 feet.
Winter Weather, Northern Trinity
- When
- March 14, 2:00 PM PST to 5:00 PM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Trained Spotter
One inch of snow at an elevation of 2600 feet.
Winter Weather, Southern Trinity
- When
- March 14, 2:00 PM PST to March 15, 11:00 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Spotter report of 3 inches of snow.
Winter Weather, Northern Humboldt Interior
- When
- March 14, 2:00 PM PST to March 15, 5:00 AM PST
- Where
- Northern Humboldt Interior forecast zone
- Reported by
- County Official
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Five inches of snow at an elevation of 4800 feet.
Winter Weather, Northern Humboldt Interior
- When
- March 14, 2:00 PM PST to March 15, 5:00 AM PST
- Where
- Northern Humboldt Interior forecast zone
- Reported by
- County Official
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
One inch of snow at an elevation of 2300 feet.
Winter Weather, Northern Humboldt Interior
- When
- March 14, 2:00 PM PST to March 15, 5:00 AM PST
- Where
- Northern Humboldt Interior forecast zone
- Reported by
- County Official
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
One inch of snow at an elevation of 3200 feet.
Winter Weather, Southern Humboldt Interior
- When
- March 14, 2:00 PM PST to March 15, 5:00 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Five inches of snow at an elevation of 2600 feet.
Winter Weather, Southern Humboldt Interior
- When
- March 14, 2:00 PM PST to March 15, 5:00 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Public report of 5.5 inches of snow at an elevation of 4800 feet.
Heavy Snow, Southern Humboldt Interior
- When
- March 14, 2:00 PM PST to March 15, 5:00 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Public report of 6 inches of snow at an elevation of 2000 feet near Kneeland.
Winter Weather, Southern Humboldt Interior
- When
- March 14, 2:00 PM PST to March 15, 5:00 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Public report of 5.5 inches of snow at an elevation of 2200 feet.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, March 14, 20211 death · $15,000 · 1 event
- Tornado and Damaging Wind in Kansas, March 14, 2021$50,000 · 61 kt wind · 2 events
- Winter Storm and Winter Weather in South Dakota, March 14 to 15, 202124 events
- Blizzard and Winter Storm in South Dakota, March 14 to 15, 202120 events
- Tornado and Damaging Wind in Nebraska, March 14, 2021$20,000 · 78 kt wind · 2 events
- Strong Wind in Massachusetts, March 14, 2021$12,000 · 8 events
- Wildfire in New Jersey, March 14 to 15, 20211 injured · 1 event
- Winter Storm and Winter Weather in Minnesota, March 14 to 15, 20218 events
- Winter Storm and Winter Weather in Iowa, March 14 to 15, 20218 events
- Heavy Snow in South Dakota, March 14 to 15, 20217 events
- High Wind in Nebraska, March 14, 2021$2,000 · 53 kt wind · 6 events
- Winter Storm and Winter Weather in California, March 14 to 19, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944878, 944882, 944887, 944888, 944889, 944891, 944892, 944893, 944894, 944896.